|Should I join the Comet Study?
Dec 3, 2004
Dear Dr. My terrific dr. asked me to join the Comet Study (switch from combivir to truvada). After a year & a half on Combivir/Sustiva, my cd4 has gone from 35 to 562,& viral load is now undetectable. My dilemma: Should I switch to an easier regimen, or should I stick with what's working? If I participate, I would hope to increase my cd4 count even more and take one less pill per day, but I'm just a little scared that a switch would backfire in some way. The dr. feels confident (but won't guarantee of course) that a switch would only improve things. I'm 100% adherent, look & feel healthy, but I do want to take advantage of newer & better meds as they come out. I have 10 days to decide. Do you think the benefits outweigh the risks? Could I just get back on Combivir if the Truvada doesnt' work? Thanks for helping so many of us.
| Response from Dr. Lee
Post-marketing (after a drug is approved by the FDA) "studies" are often used by drug companies to increase their market share. This is how it works: A doctor is paid per patient for enrolling their patients. In other words, the doc is paid to switch the patient to a regimen that includes that company's drug. The company gets a new patient on their drug and they can also collect some additional data. It is not necessarily bad for the patient, because sometimes the new regimen is really a better choice.
But, your questions relate to your personal choice, so let me proceed to a more direct response.
Q: Should I switch to an easier regimen, or should I stick with what's working? A: The easier regimen may be as effective as the one that is currently working. For one thing, if the virus is already well-controlled, it is less likely to become active again with a switch.
Q: Do you think the benefits outweigh the risks? A: The primary risk is if the new regimen is not as effective at controlling the virus. If you are watching the viral activity after the switch closely, you should be able to catch it before it mutates and develops significant resistance. Thus--
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.